MYRTLE BEACH, S.C. — Some people call it “zombie drug," while others call it “tranq.” This drug increases the chance of causing an overdose as well as rotting a user’s skin, hence the name.
What is the ‘zombie drug’ xylazine?
The drug called xylazine is a veterinary tranquilizer being cut with other drugs, according to the Drug Enforcement Agency. The drug is also a potentiator, so it increases the high of any other drug that it is cut with. Users cut xylazine with opioids like fentanyl to increase their high.
However, overdoses are more common when addicts use both drugs together and because xylazine is not an opioid, Narcan doesn't work.
“The drug all around is absolutely terrifying,” said Michelle Smith, the city of Myrtle Beach’s Opioid Program Coordinator. “It also destroys the tissue at the injection site, so not only is it terrifying in concept as the way it works and things like that, but visually as well it can be terrifying."
Smith also explained that the drug gives users a zombie-like appearance because it causes excessive drowsiness and rots their skin, sometimes all the way to the bone.
Smith said first responders are being taught what to look for it in potential victims like ulcers around the injection sites.
Captain Jonathan Evans with the Myrtle Beach Fire Department said they're working with the opioid coordinator and will adjust to whatever drugs come their way.
“We try to stay prepared for any kind of situation but obviously there's things that will come about that we'll have to adapt and overcome with and as things change, just like with the fentanyl and everything else we will have to adapt our procedures and make sure we are keeping ourselves safe as well while also protecting our public," he said.